Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

September 12, 2021

NWS Riverton, WY issued this special weather statement at Sep 12, 2021, 5:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2021, 5:21 PM MDT (23:21 UTC)
Expired
Sep 12, 2021, 5:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY
Hail
0.25 in
Wind
50

The radar

The Pocatello radar (KSFX), 157 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WWUS85 KRIW 122321
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
521 PM MDT Sun Sep 12 2021
 
WYZ012-013-122345-
Jackson Hole-Teton and Gros Ventre Mountains-
521 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of northern Lincoln and
southwestern Teton Counties through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 10 miles southwest of Jackson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Hoback around 530 PM MDT.
  Rafter J Ranch around 535 PM MDT.
  Jackson around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4320 11094 4334 11104 4360 11057 4337 11038
TIME...MOT...LOC 2321Z 239DEG 27KT 4333 11086 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Sep 12, 5:13 PM MDT, 8 minutes earlier.

Area forecast discussion, Sep 12, 5:13 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
513 PM MDT Sun Sep 12 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 145 PM MDT Sun Sep 12 2021

Scattered cumulus clouds are common over the region early this
afternoon. Breezy areas have developed in the mountains and in the
normal wind corridors. Isolated showers are possible in the west and
south through sunset. Cannot rule out a stray storm along the
Colorado/WY border through sunset. The main forecast issue
tonight will be the weak weather system and cool front that moves
west to east across the area. All models develop showers and
isolated storms over the west between 00Z and 03Z. Then this
activity is forecast to move east and encompass much of the south
and central zones late this evening through the overnight hours.
An upper level jet streak moves through the region which will help
support the showers and storms. The north zones look to see only
isolated showers from this system. Low temps tonight will be in
the 40s and 50s.

Some showers may linger until 16Z across the south zones and
southern Natrona county. Otherwise, Monday morning will be dry. Then
Monday afternoon, isolated showers and storms will develop over the
region as low and mid level moisture lingers over the area. With
some sunshine and a little upper level support, there should be some
convection, especially over the mountains, then moving east onto the
lower elevations. High temps will be in the 70s for the most part. A
few places may only make the upper 60s. It will be locally breezy
Monday afternoon.

Yet another weak weather system moves through Monday night with an
upper level jet streak passing through northern WY. Scattered
showers and a few storms will occur over the north and east zones
Monday night until daybreak Tuesday. The best chance for this
activity will be from the Bighorn mountains south through most of
Natrona county. Isolated showers or storms are expected over the
rest of the region Monday evening, then drying out by midnight or
shortly after 06Z. Low temps will be in the 40s to around 50 with
some 30s in the western valleys.

.LONG TERM...(Tuesday through Sunday)
Issued at 145 PM MDT Sun Sep 12 2021

The long term will start with westerly flow across the forecast
area. This will keep us in the drier and warmer air, as well as
allowing for some stronger winds. Fire weather concerns do still
look the best for Thursday under these conditions. For the big
picture, a broad trough will slowly track eastward across the
northern ties states and Canada Wednesday and Thursday. This trough
will clip the north slightly on Thursday for some isolated showers,
however models remain in disagreement on the speed of movement for
this large pattern. The flow will turn more southwesterly for Friday
and the weekend as a stronger trough digs southward along the west
coast. By Saturday there looks to be a short wave moving through and
some showers in the west and northwest. The trough will shift
eastward, moving onto land by Sunday, with all models except for the
GFS in agreement on the speed. The GFS is now the drier model, but
we will go with some showers on Sunday. Confidence is not very high
at this point for the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun Sep 12 2021

VFR conditions are expected to continue through the TAF period. Some
MVFR/IFR conditions are possible with any convective rain showers
due to downpours. An initial round of showers and storms is expected
to impact terminals KJAC and KRKS between 00Z and 04Z/Monday before
tapering off. The second round of VCSH is expected to develop after
07Z/Monday impacting terminals KBPI, KPNA and KWRL before spreading
eastward and impacting terminals KRIW and KLND after 08Z/Monday and
lastly impacting site KCPR after 10Z/Monday. Any shower or storm
could create some gusty, erratic outflows and brief MVFR/IFR
conditions. Mountaintop obscuration will also be possible with the
lowered ceilings and VCSH. VCSH will taper off west to east after
11Z/Monday before exiting the area after 14Z/Monday.

Wind will gradually diminishing after 00Z/Monday before picking up
again across terminals KBPI, KCPR, KJAC, KPNA and KRKS after
17Z/Monday with gusts between 20 and 25 knots. Ceilings will also
increase toward the end of the period.

Please see the Aviation Weather Center and/or CWSU, ZDV and ZLC for
the latest information on smoke, icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 145 PM MDT Sun Sep 12 2021

Isolated showers or storms may occur in the west and south until
sunset. The gusty wind will diminish around sunset. Showers and
isolated thunderstorms will form in west after sunset. This activity
will spread into the central and south zones during the night. A
wetting rain is possible for some places. The north zones will be
mostly dry with very isolated showers tonight. Monday morning, rain
showers will linger in the south zones until 16Z. Monday afternoon,
isolated showers and thunderstorms will develop over the region.
This activity will end in the west and central Monday evening.
However, showers and isolated storms will occur through late Monday
night from the Bighorn mountains to Natrona county. A wetting rain
may occur in these areas Monday night. Breezy areas will occur
Monday afternoon into the early evening. Tuesday looks dry for the
region with light wind. Temperatures will be seasonal through
Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...Vorst
FIRE WEATHER...AR
Hazardous weather outlook, Sep 12, 2:11 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
211 AM MDT Sun Sep 12 2021

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
211 AM MDT Sun Sep 12 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms possible late today and tonight, especially
across the southern half of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Isolated thunderstorms possible for much of the area.

Wednesday...Elevated fire weather conditions especially in the
lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 12, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
521 PM MDT Sun Sep 12 2021

WYZ012-013-122345-
Jackson Hole-Teton and Gros Ventre Mountains-
521 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of northern Lincoln and
southwestern Teton Counties through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 10 miles southwest of Jackson, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hoback around 530 PM MDT.
  Rafter J Ranch around 535 PM MDT.
  Jackson around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4320 11094 4334 11104 4360 11057 4337 11038
TIME...MOT...LOC 2321Z 239DEG 27KT 4333 11086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.